Hail, El Paso
- When
- May 2, 12:18 PM MST to 12:21 PM MST
- Where
- El Paso County, 4.83 mi W of Black Forest
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.020, -104.790
Report from mping.
Isolated to scattered thunderstorms developed over portions of the I-25 corridor in El Paso and Pueblo Counties during the afternoon, and then spread eastward to southeastward across the Highway 50 corridor through the evening. Some of the thunderstorms were strong to severe, with the more intense storms producing large hail of 1-2 inches in diameter and damaging wind gusts of 60-70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Isolated to scattered thunderstorms developed over portions of the I-25 corridor in El Paso and Pueblo Counties during the afternoon, and then spread eastward to southeastward across the Highway 50 corridor through the evening. Some of the thunderstorms were strong to severe, with the more intense storms producing large hail of 1-2 inches in diameter and damaging wind gusts of 60-70 mph. Additionally, a tornado and wind gusts up to around 90 mph were observed across the eastern plains on this day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 2, 11:15 AM MST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1215 PM MDT Sun May 2 2021 .UPDATE... Issued at 1158 AM MDT Sun May 2 2021 Severe Thunderstorm Watch has been issued for El Paso, Crowley, and Kiowa Counties until 7 PM MDT. The greatest concerns are large damaging hail, 1.5-2" possible, and damaging wind gusts, 70+ MPH, this evening. There is already plenty of agitated cumulus, some towering, across the Pikes Peak Region. This activity is expected to continue to grow and intensify as it moves eastward into better shear and low-level moisture. UPDATE Issued at 1027 AM MDT Sun May 2 2021 Made some minor adjustments to the going forecast for this afternoon. The latest surface observations have much higher dewpoints than most of the high-resolution model guidance. Upped the dewpoints, especially along the I-25 corridor, where model progs are about 3 to 6 degrees off. The NMMB and the NSSL WRF seem to have the best handle on the moisture. These models also have the greatest amount of instability, with MLCAPE and SBCAPE values in excess of 1000 j/kg, from El Paso County, southeast to near Lamar by 12 PM to 1 PM. Thus, have brought the severe threat south to near and along Highway 50 for this afternoon and early evening. Expect convective initiation around 11 AM to 12 PM over El Paso County, with it track southeast. Large hail to 2 inches and very strong outflow winds to near 65 mph are possible with the strongest storms. Mozley && .SHORT TERM...(Today through Monday Night) Issued at 457 AM MDT Sun May 2 2021 ---Key Messages--- 1. Thunderstorms... Isolated to scattered thunderstorms are expected to develop over portions of El Paso County and vicinity this afternoon, and then spread eastward to southeastward through this evening. Some of the thunderstorms could be strong to severe in the 1PM-9PM MDT time frame, particularly for locations along and north of a line from Colorado Springs to Springfield. The most intense storms could produce large hail of 1-2 inches in diameter, and damaging wind gusts of 60-70 mph, along with locally heavy rainfall. 2. Fire-Weather Conditions... Critical fire-weather conditions are expected this afternoon into the early evening across the San Luis Valley, where a Red Flag Warning remains in effect. Spotty, brief, and marginally critical fire-weather conditions may also affect the higher terrain surrounding the San Luis Valley, along with portions of Las Animas County. 3. Non-Thunderstorm Winds / Blowing Dust... A surge of northerly winds -- with gusts of 40-50 mph -- is expected to develop southward/southeastward across the plains this afternoon into the evening, affecting areas separate from the aforementioned thunderstorms. Low, though nonzero, potential exists for a shorter-duration High Wind Warning to be issued as the day progresses. In addition, the surge of northerly winds may be responsible for patchy blowing dust this afternoon into the evening across the southeast Colorado plains. 4. Heavy Mountain Snow... Moderate to heavy precipitation is expected to develop over the region later tonight, and continue through Monday and into Monday night. As snow levels fall, heavy snow is expected over the central and southern Colorado mountains, with the heaviest snow expected over the southeastern mountains. A Winter Storm Warning has been issued for the highest elevations around the Pikes Peak and Wet Mountains areas. Winter Weather Advisories have been issued for the higher elevations of the western Mosquito Range, the eastern Sawatch Mountains, the La Garita Mountains, and the eastern San Juan Mountains, and these advisories remain in effect for other portions of the central and southern Colorado mountains. 5. Burn Scar Flooding... Before precipitation over the southeastern mountains changes to snow, the potential for moderate to occasionally heavy rain will have the potential to produce flooding over the burn scars, especially from midnight tonight through 10AM MDT Monday. ---Technical Discussion--- Regarding Thunderstorms... Early-morning water vapor imagery indicates a shortwave trough approaching the area from the central Great Basin, embedded within a broader area of midlevel cyclonic flow overspreading the central Rockies. Enhanced lee troughing will concurrently translate eastward over the central high plains this morning, with modest northerly low-level flow overspreading eastern Colorado in the wake of the weakly baroclinic trough. The leading edge of recycled moisture, characterized by lower 40s dewpoints, is expected to spread southward/southwestward behind the lee trough through the day, extending as far south as the Palmer Divide vicinity to far southeast Colorado. Surmounting steep midlevel lapse rates around 8.0-8.5 C/km in the 700-500 mb layer will facilitate upwards of around 1000 J/kg of MLCAPE within the region of modestly enhanced boundary-layer moisture by mid-day. Eroding convective inhibition associated with adiabatic cooling downstream of the shortwave trough, combined with ascent along a confluence axis developing from El Paso County southeastward, along with orographic circulations, should facilitate convective development around mid-day/early afternoon in the Pikes Peak Region, perhaps extending southeastward. As this activity spreads eastward and southeastward through the afternoon, the aforementioned thermodynamic profile will support its rather rapid intensification. Meanwhile, strengthening mid/high-level west- southwesterlies accompanying the shortwave trough will surmount the southwestward-directed low-level mass flux to foster effective bulk shear around 35-45 knots -- aided by low-level directional shear. With time, convection should become increasingly organized -- with supercell structures being a distinct possibility. One- to two-inch-diameter hail may accompany the most intense supercells. As convection continues to evolve, generally straight hodographs through the convective layer may facilitate splitting storms -- yielding localized upscale convective growth into small, forward- propagating convective structures. This activity will spread toward the Colorado-Kansas border through the evening, perhaps developing as far south as the Lamar and Springfield areas. Given strong DCAPE around 1000-1500 J/kg and cold-pool amalgamation, intense outflow should emanate from areas of upscale convective growth, supporting 60-70 mph winds that could cause damage. The intense convective outflow, combined with small hodograph curvature in the lowest 2 km above ground level, should negate any appreciable tornado risk. Nevertheless, given the steep-lapse- rate environment, and deep effective inflow layers intersecting longer hodographs above 2 km, a brief/weak tornado cannot be completely ruled out -- particularly in association with localized convective interactions. Strong to severe convection is expected to have advanced east of the Colorado-Kansas border by around 9PM MDT. Regarding Non-Thunderstorm Winds / Blowing Dust... The phasing of convective outflow, and a southward surge of synoptic-scale cooler air over the plains accompanying the shortwave trough, may result in a period of very strong winds across the plains later this afternoon into this evening. A strong pressure rise-fall couplet across the composite outflow/front suggests that northerly gusts of 40-50 mph will be possible. Locally stronger wind gusts cannot be ruled out -- even well removed from convection -- if stronger convective outflow were to materialize. This could necessitate a short-duration High Wind Warning later today, though confidence in such conditions is presently limited owing to uncertainty regarding the details of convective development. Also, as previously mentioned, the strong southward mass flux will have the potential to create blowing dust this afternoon/evening over the plains, though coverage is uncertain. Patchy blowing dust has been included in the forecast. Regarding Heavy Mountain Snow and Burn Scar Flooding... The continued increase in moisture and ascent associated with the approaching midlevel shortwave trough, combined with increasing upslope flow along the western periphery of the post-frontal surface ridge, will favor the development of widespread precipitation across the central/southern Colorado mountains and the immediately adjacent plains. This will occur later tonight into Monday and then continue through Monday night. The coverage of precipitation is more uncertain with eastward extent across the plains, with higher confidence in total QPF exceeding 0.5 inch over plains locations along and west of the Interstate-25 corridor, and across the central/southern Colorado mountains. Exact precipitation totals are somewhat uncertain, owing to the potential for an embedded-convective component of precipitation given cooling midlevel temperatures. However, there is some possibility for some locations to receive upwards of around 2 inches of liquid-equivalent precipitation totals -- especially along east-facing slopes of the eastern mountains and vicinity. Such precipitation amounts will have the potential to produce burn-scar flooding over the southeast mountains, especially in association with convective activity, prior to precipitation changing to snow. Given low confidence in the evolution of convective elements embedded within a broader stratiform precipitation shield, flood-related headlines have not been issued at this time. Snow levels are expected to fall through the overnight hours tonight and especially into Monday, as thermodynamic profiles through the troposphere cool with the progression of the shortwave trough, along with adiabatic cooling from upslope flow. This will allow precipitation to change to snow over the central/southern Colorado mountains later tonight, with this activity continuing through Monday night. The latest numerical model guidance is providing increasing confidence in the highest elevations of the Pikes Peak and Wet Mountain areas receiving over 12 inches of snow. This, combined with the potential for heightened impacts given the late-season character of the snow event, warrant the issuance of Winter Storm Warnings for these areas. Elsewhere, Winter Weather Advisories have been expanded across the central/southern Colorado mountains generally for elevations above 7500-9000 ft. The onset of the advisory has been adjusted to midnight tonight, when the latest model guidance suggests the notable increase in snow rates. Mountain snow should be tapering off later Monday night into Tuesday, as subsident flow overspreads the area in the wake of the shortwave trough. .LONG TERM...(Tuesday through Saturday) Issued at 457 AM MDT Sun May 2 2021 A fairly progressive midlevel wave pattern is forecast to overspread the CONUS for middle/latter parts of this week. Weak ascent accompanying low-amplitude disturbances embedded within the flow may phase with adequate midlevel moisture to support occasional and generally light precipitation. This includes the Tuesday afternoon/evening time frame with some convective enhancement over the mountains, and also Wednesday afternoon/evening. A minimum in precipitation is expected later Wednesday into early Friday, as a midlevel ridge moves across the region. Thereafter, medium-range guidance is suggesting the potential for a higher-amplitude and deeper trough to become established over the western states later this week into the upcoming weekend, with southwesterly flow overspreading the area. This pattern could favor increasingly windy conditions supporting increased fire-weather potential, and even perhaps some convective risk, for later Friday into Saturday. Significant dispersion among model solutions renders low confidence in related hazards at this time. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1118 AM MDT Sun May 2 2021 KALS...VFR through this evening. Westerly winds will be gusty at 25 to 30 kts this afternoon. Winds will switch easterly this evening, and CIGS are expected to lower as stratus moves across the valley. MVFR to IFR conditions are expected by morning with chances for snow showers increasing by mid to late morning. KCOS...expect thunderstorms to impact the terminal this afternoon after 19z. Gusty outflow winds and reduced VIS are possible with thunderstorms as they pass. A very strong cold front will pass south across the terminal by late afternoon with northerly winds approaching 40 kts. Widespread rain is expected overnight and into Monday. This will bring MVFR to IFR conditions to the terminal, which will likely prevail into the morning hours. KPUB...expect thunderstorms to remain north of the terminal through this afternoon at this time. A strong cold front is forecast to pass across the terminal this afternoon, with wind gusts approaching 45 kts. This may lead to areas of blowing dust and reduced VIS. Northeasterly winds will remain around 20 kts through the overnight hours. Widespread rain with MVFR to IFR CIGS are expected to prevail overnight into Monday morning. Rain could be heavy at times overnight. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from midnight tonight to midnight MDT Monday night for COZ080-082. Red Flag Warning until 8 PM MDT this evening for COZ224. Winter Weather Advisory from midnight tonight to midnight MDT Monday night for COZ058-060-066-068-073-075-081. && UPDATE...HEAVENER SHORT TERM...COHEN LONG TERM...COHEN AVIATION...MOZLEY
Hazardous Weather Outlook National Weather Service Pueblo CO 1142 AM MDT Sun May 2 2021 COZ058>089-093>099-031745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1142 AM MDT Sun May 2 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Critical fire weather conditions are expected this afternoon and early evening over the San Luis Valley, in association with low humidity values and gusty winds. Isolated to scattered strong to severe thunderstorms may affect locations along and north of a line from Colorado Springs to Lamar between 12 PM MDT and 9 PM this afternoon and evening. The strongest storms will be capable of producing large hail of 1 to 2 inches in diameter, along with 60 to 70 mph wind gusts that could create damage. More isolated strong to severe storms may be possible late this afternoon and evening near the Kansas border, south of Lamar. Areas of north winds gusting to 40 to 55 mph, possibly locally higher, may affect the plains outside of thunderstorm activity this afternoon and evening. These winds may also produce areas of blowing dust reducing visibilities and strong cross winds on east to west oriented highways. The potential for moderate to heavy rain could produce flooding over the burn scars of the southeast Colorado mountains late tonight. Moderate to heavy snow is expected to develop tonight over the mountains, with the heaviest snow expected over the higher elevations of the eastern mountains. .DAYS TWO THROUGH SEVEN...Monday through Saturday The continuation of moderate to heavy rain through Monday morning may result in flooding over the burn scars of the southeast Colorado mountains, before precipitation changes to snow. Moderate to heavy snow is expected to continue over the mountains through Monday night. Snowfall totals could reach 10 to 18 inches for the highest elevations of the Pikes Peak and Wet Mountains areas, and 6 to 14 inches elsewhere across higher elevations of the central and southern Colorado mountains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely this afternoon and evening across the southeast Colorado plains, and overnight across the Mountains. 88/88
Special Weather Statement National Weather Service Pueblo CO 111 PM MDT Sun May 2 2021 COZ084-021945- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 111 PM MDT Sun May 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL 145 PM MDT... At 110 PM MDT, Doppler radar was tracking a strong thunderstorm over Gleneagle, or 14 miles north of Colorado Springs, moving northeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Northern Colorado Springs, Monument, Air Force Academy and Gleneagle. LAT...LON 3897 10486 3905 10492 3913 10478 3913 10440 TIME...MOT...LOC 1910Z 245DEG 17KT 3904 10484 Hodanish
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
118 PM MDT SUN MAY 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM HAIL 4 ESE AIR FORCE ACADEMY 38.99N 104.80W
05/02/2021 M0.75 INCH EL PASO CO TRAINED SPOTTER
&&
KAMSpecial Weather Statement National Weather Service Pueblo CO 118 PM MDT Sun May 2 2021 COZ084-085-021945- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 118 PM MDT Sun May 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EL PASO COUNTY UNTIL 145 PM MDT... At 118 PM MDT, Doppler radar was tracking a strong thunderstorm over southern Colorado Springs, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colorado Springs, Fountain, Ellicott, Stratmoor, Schriever AFB, Fort Carson, Security, Peterson AFB, Falcon, Security-Widefield and Cimarron Hills. LAT...LON 3870 10477 3890 10489 3904 10444 3880 10430 TIME...MOT...LOC 1918Z 245DEG 17KT 3880 10474 Hodanish
The Pueblo radar (KPUX), 82 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
12 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.
Report from mping.
Report from mping.
Pueblo airport.
La Junta airport.
Tornado on the ground, west of Wiley.
Lamar airport.
Lamar airport.
Lamar airport.
Power poles are down.
Numerous large trees are down in Lamar.
Time of occurrence. Additional information regarding damage in Holly, Colorado which occurred late this afternoon. 15-20 homes with visible roof damage, shingles blown off. 7 large trees blown down.
Station KSPD, 8 miles south of Springfield.
Granada station.
Large tree down in Holly, Colorado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyThe tornado archive for Colorado, 2021Warnings in Colorado, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962522, 962523, 962513, 962514, 962511, 962516, 962518, 962487, 962517, 962520, 962521, 962500, 962507, 962509, 962512, 962515, 962519, 962510.